Texas, 2021

High Wind in Texas, December 26, 2021

December 26, 2021 · NWS AMA · 4 events in 4 counties and zones

Strong winds once again overtook the combined OK and TX Panhandle. Southwest to westerly winds picked up to 20 to 30 mph with gusts between 40 and 50 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds once again overtook the combined OK and TX Panhandle. Southwest to westerly winds picked up to 20 to 30 mph with gusts between 40 and 50 mph. A handful of locations across the area managed to gust upwards of 58 to 64 mph. The highest gust of 64 mph was measured near Palo Duro Reservoir, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 26, 11:34 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 26, 11:34 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1134 AM CST Sun Dec 26 2021

.AVIATION...18z TAFs...

Gusty winds out of the southwest will continue this afternoon at
all TAF sites. Wind gusts this afternoon are expected to be over
40 kts at times with sustained winds near 30 kts. Some blowing
dust may reduce the visibility for a short duration at any of the
terminals. Winds should begin to diminish near sunset this
evening. Periods of high clouds are expected during this TAF
cycle.

Muscha

&&

.PREV DISCUSSION... /Issued 553 AM CST Sun Dec 26 2021/

AVIATION...
For the 12Z TAFs, a fast moving upper level storm system will
track across the southern high plains today, resulting in strong
winds at the terminal sites from late this morning through the
afternoon hours before subsiding early this evening. Wind gusts
over 40 knots at times are expected at the TAF sites late this
morning and this afternoon. An Aviation Weather Warning is in
effect for KAMA from 11 AM CST until 6 PM CST today. Periods of
mainly high level clouds are also anticipated during this forecast
cycle.

02

PREV DISCUSSION... /Issued 425 AM CST Sun Dec 26 2021/

DISCUSSION...Today through Saturday.
Short and medium range models are in general agreement with the
overall pattern through Friday. All feature broad cyclonic flow
across the southern high plains due to a large and persistent
western states upper level trof with upper level ridging to our
southeast. This places our forecast area in southwest flow aloft
with embedded upper level shortwave trofs moving across the area
on occasion.

The next such impulse is progged to track northeast across the
region from the southwest states today. This will result in
another windy to very windy day across much of the fcst area as
the surface pressure gradient tightens once again and another
speed max associated with the upper level shortwave trof impinges
on the southern high plains. This synoptic setup suggests wind
speeds reaching into advisory levels across the Caprock counties
of the western and central zones at least, with some potential for
a rogue high wind gust across parts of the northwest and north
central zones. Have decided to issue a Wind Advisory for all of
the OK Panhandle and most of the TX Panhandle from 11 AM this
morning to 6 PM this evening. Patchy to areas of blowing dust are
also expected given the lack of appreciable rainfall the past
several weeks. Winds will subside early this evening as the
disturbance moves away from the area and the pressure gradient
relaxes.

Another upper level shortwave trof is foreseen to impact the OK
and TX Panhandles Tuesday with breezy to windy conditions
anticipated, although it appears at this time that winds may not
be as strong as the past few wind events. A cold front may make a
run at parts of the northern and northeastern zones Tuesday night
and Wednesday. How far south this frontal boundary goes remains
highly uncertain this far out in time, and will be something to
watch as time gets closer. A surface trof of low pressure is
expected to develop Thursday and Friday, which should help erode
any cold air that may be in place from Tuesday night and Wednesday
morning's cold frontal passage as southwest winds develop.

The forecast for next weekend becomes quite uncertain as medium
range models are not in the best agreement handling another,
sharper upper level shortwave trof and a potential, stronger cold
frontal passage for Saturday into Sunday. The 00Z CMC model is
the wettest while the 00Z ECMWF and 00Z GFS are drier, although
not completely dry. Medium range models also disagree on the
amount of cold air that might invade the forecast area. The GFS is
coldest with the ECMWF not too far behind. This will be something
to watch in the coming days.

02

FIRE WEATHER...Today through Saturday.
Critical fire weather conditions will likely develop this
afternoon across all of the Oklahoma and Texas Panhandles due to
twenty foot southwest winds of 20 to 35 mph with higher gusts
along with minimum relative humidity values between 15 and 25
percent and RFTI values of 3 to 4, with isolated pockets of 5 in
the western and central Oklahoma Panhandle. A Red Flag Warning has
been issued for all of the area from Noon until 6 PM today.

Elevated to critical fire weather conditions are again possible
Monday through Friday across parts of the Oklahoma and Texas
Panhandles, with Tuesday the most likely day for widespread
critical fire weather conditions.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning until 6 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

5/11
Hazardous weather outlook, Dec 26, 3:55 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
355 AM CST Sun Dec 26 2021

OKZ001>003-TXZ001>020-317-262200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
355 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will likely develop this
afternoon across all of the Oklahoma and Texas Panhandles due
to southwest winds of 20 to 35 mph with higher gusts along with
minimum relative humidity values between 15 and 25 percent. A
Red Flag Warning is in effect from Noon today to 6 PM CST this
evening for all of the Oklahoma and Texas Panhandles.

In addition, strong southwest winds of 35 to 39 mph with higher
gusts are expected from late this morning through the afternoon
hours for all of the Oklahoma Panhandle and much of the Texas
Panhandle. A Wind Advisory is in effect for this area from 11 AM
this morning to 6 PM CST this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible Monday
through Friday across parts of the Oklahoma and Texas Panhandles,
with Tuesday the most likely day for widespread critical fire
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon, and for elevated
to critical fire weather conditions Monday through Friday.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Hartley

When
December 26, 12:15 PM CST
Where
Hartley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Hansford

When
December 26, 12:55 PM CST to 1:05 PM CST
Where
Hansford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Two ground stations located within the county measured wind gusts exceeding 58 mph. The highest wind gust of 64 mph was measured at the mesonet station located 1 mile NW of Palo Duro Reservoir at 1305 CST.

High Wind, Sherman

When
December 26, 1:01 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This was the station located 9 miles NNE of Sunray, TX.

High Wind, Oldham

When
December 26, 3:11 PM CST
Where
Oldham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

This station is located 4 miles east of Vega, TX.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996325, 996326, 996323, 996324.